Forum

Charlotte

Good Evening All

I am 27 years old and was diagnosed with MS just over a month ago. Before my diagnosis I had experienced pins and needles and a numb sensation in my legs and then it went to my feet. I was initially told by a doctor that I had a pinched nerve and it would heal itself and to continue going to the gym etc but 8 months later the symptoms became worse. Over a period of 3 weeks every morning my right leg became progressively worse. I was then admitted to hospital as I was unable to walk unaided where tests showed I had MS. It was a massive shock when I was told this but in a strange way a relief to me. I seem to have handled the news very well, I have hardly cried & not allowed myself to get upset. This may be because I feel that in a way I have some sort of control over this whereas friends and family have none. The thing that upset me the most was telling other people and their reactions to the news. I am awaiting an appointment with my consultant to discuss treatment going forward although what I have read so far is a little scary. All the treatments seem to have side affects in particular Tysabri, has anyone had any experience of this treatment?

Charlotte x

 

 

Hello Charlotte,

Welcome to the forum, sorry to hear that you have been dx with MS but glad you have taken it so well. It is sometimes a lot harder for members of your family and friends to accept it. They don't understand how you feel, in fact they are probably more scared of it than you, so just give them time to take it in. I've never taken Tysabri so I cannot advise you on that drug. It depends entirely what type of ms you have and the neuro's choice as to what they want to give you. I have SPMS and take Clonazepam and Keppra. Was given Tegretol but it didn't agee with me. There are so many drugs and I'm sure your neuro will advise you to the best one for you. If it doesn't agree with you then there will be something else.

Wishing you the very best.

Janet

x

Hi Charlotte.

I am in the same boat nd I posed he question on the orum. I have a PML blood test on tue to see if +ve or -ve.
Neuro said that could help with decision, think I have made mind up irrespective offer.
Try www.tysabri.com
Not a bad site.
You have gone through a lot nd grief, fear…etc re normal
Your story is very similar o mine?

Good luck win our choice, you will find loads of friend to support you on his site.

Mike x

Welcome to the site Charlotte, you will get loads of advice and support here.

Take care

xx

Hi Charlotte and welcome, I am not on Tysabri but inject Avonex weekly. Hope you get all the support and meds you may need. Karen x

Hi Charlotte and welcome

I'm sorry to hear about your dx. It sounds like you're taking the news well but it is a lot to get your head round so take your time adjusting to it. There's no rush. Other peoples reactions do vary because ms isn't something that the average person knows much about - even if they think they do!

A criteria needs to be to be met before your neuro can offer you dmd's. Which one - as Janet said - will also depend on your ms and what your neuro suggests. All drugs carry risks and side effects but it doesn't necessarily mean they'll affect you, we're all different. You don't have to accept the offer of dmd's either - it's your choice. The ms decisions website is worth looking at and may help you decide.

The Everday Living forum is a better place to ask about peoples experiences on Tysabri - you'll get more responses I'm sure. 

When you're ready, have a look at the publications available on here & the ms trust - they cover most ms related subjects. Information overload can make your head spin though so don't take on too much at once.

Take one step at a time, see what your neuro says at your next appt, ask whether an ms nurse will be assigned to you too - they can help in lots of ways.

Wishing you luck

Debbie xx

 

 

 

Hi Charlotte, and welcome happy2

What DMD you are offered depends on how severe your relapses have been to date. So Tysabri is only offered to people who have highly active relapsing remitting MS (RRMS) or who have relapsed while on one of the injectable DMDs.

The best place for top-line, objective information about all the DMDs is the msdecisions website.

As far as side effects go, and in general, the stronger and more effective the drug, the more potentially serious the side effects. The injectable DMDs have fairly minor side effects. The worst of them is arguably the "flu" from the interferons, but this can be mostly dealt with by paracetamol and/or ibuprofen and most people find that it wears off after a while anyway. Tysabri's scary side effect is PML, but the risks of getting that depend on three factors: if you are positive for the JC virus (there is a blood test), if you have ever had steroids and how long you have been on Tysabri. The risk is highest for JC+, yes steroids, 2-3 years on Tysabri: it is about 1% risk then. If you are JC-, then the chances of getting PML are virtually zero. There are procedures in place to stop PML if it starts, and hospitals are very very careful about detecting the start of PML.

Balancing side effect risk and effectiveness of DMD with the threat of bad relapses (and resultant disability) is a difficult, and very personal, decision. For me, there is no contest when it comes to the injectables. The side effects are negligible versus the benefits. Tysabri is a trickier one.

If you have been offered Tysabri, but aren't willing to risk PML, then you could ask about Gilenya (it's the new pill; in between the injectables and Tysabri in terms of effectiveness).

Hth.

Karen x

Thanks guys all your comments have been great will look into everything you have suggested. I have my appt with my consultant in a couple of weeks when I am guessing I will find the results of my JC test. I will also have a chat with my ms nurse about possible alternatives incase i do test positive.

C xx